Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS La Crosse, WI

June 2, 2020Fillmore County, Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 8:18 PM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 8:18 PM CDT (01:18 UTC)
Expired
Jun 2, 2020, 8:49 PM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fillmore County, MN, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS53 KARX 030118
SVRARX
MNC045-055-169-030230-
/O.NEW.KARX.SV.W.0024.200603T0118Z-200603T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
818 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Winona County in southeastern Minnesota...
  Houston County in southeastern Minnesota...
  Eastern Fillmore County in southeastern Minnesota...

* Until 930 PM CDT.

* At 817 PM CDT, severe thunderstorms were located along a line
  extending from near Eyota to Chatfield to near Harmony, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters. At 809 PM, a 60 mph wind gust 
           was recorded 5 miles west of Chatfield.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Preston around 820 PM CDT.
  Harmony around 825 PM CDT.
  Canton around 830 PM CDT.
  St. Charles around 835 PM CDT.
  Rushford, Lewiston and Altura around 850 PM CDT.
  Spring Grove around 855 PM CDT.
  Houston, Stockton and Rollingstone around 900 PM CDT.
  Winona, Caledonia, Goodview and Fountain City around 905 PM CDT.

Other locations impacted by these severe thunderstorms include
Choice, Isinours, I 90 Exit 257, Hutton, Riceford, Ridgeway and
County Roads 28 And 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9208 4419 9186 4413 9173 4410 9171
      4410 9168 4403 9159 4400 9144 4394 9136
      4378 9124 4368 9127 4360 9126 4350 9208
TIME...MOT...LOC 0117Z 257DEG 33KT 4393 9232 4384 9217 4359 9210 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
1 follow-up statement
597 
WWUS53 KARX 030149
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
849 PM CDT Tue Jun 2 2020

MNC045-055-169-030159-
/O.CAN.KARX.SV.W.0024.000000T0000Z-200603T0230Z/
Winona MN-Houston MN-Fillmore MN-
849 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR WINONA...HOUSTON AND EASTERN
FILLMORE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Iowa...southeastern Minnesota...and southwestern and
west central Wisconsin.

LAT...LON 4419 9208 4419 9186 4413 9173 4410 9171
      4410 9168 4403 9159 4400 9144 4394 9136
      4378 9124 4368 9127 4360 9126 4350 9208
TIME...MOT...LOC 0147Z 257DEG 33KT 4399 9195 4390 9180 4365 9173 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 2, 6:22 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
622 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Updated at 615 PM CDT Tue Jun 2 2020

Very steep mid level lapse rates (700-500 mb around 8 C/km) with
FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting
vigorous convection with large hail. With numerous outflow
boundaries and some drier air aloft, damaging wind gusts are also
likely. With wind shear not very impressive (deeper, stronger
removed to the north in the cooler air), tornado risk appears low
at this time. Storms should clear the area by midnight as the
surface front clears the area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM CDT Tue Jun 2 2020

Main aviation concern this evening is widespread, rapid, and
intense thunderstorm development. With abundant instability,
storms are producing large hail and strong surface winds. Periods
of storms will continue for the next several hours, and should
move out of the area by midnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DMD
LONG TERM...DTJ
AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 7:17 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 NNW VIROQUA           43.58N 90.90W
06/02/2020  M63 MPH          VERNON             WI   AWOS

            63.3 MPH REPORTED AT AIRPORT AWOS.

&&
Local storm report, Jun 2, 7:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     OSAGE                   43.28N 92.81W
06/02/2020                   MITCHELL           IA   PUBLIC

            TREES REPORTED DOWN.

&&
Local storm report, Jun 2, 7:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     SPRING VALLEY           43.69N 92.39W
06/02/2020  E50 MPH          FILLMORE           MN   TRAINED SPOTTER

&&
Local storm report, Jun 2, 8:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     RICHLAND CENTER         43.34N 90.38W
06/02/2020  E50 MPH          RICHLAND           WI   PUBLIC

            ESTIMATED WIND GUSTS OF 40-50 MPH.

&&
Special weather statement, Jun 2, 8:06 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Tue Jun 2 2020

IAZ029-030-WIZ061-030200-
Clayton-Fayette-Grant-
806 PM CDT Tue Jun 2 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE AND
GRANT COUNTIES...

At 804 PM CDT, radar indicated strong winds ahead of an area of
thunderstorms located along a line extending from near Spring Green
to near Bloomington to near Fort Atkinson. Movement was southeast at
45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Platteville, Oelwein, Lancaster, West Union, Guttenberg, Elkader,
Boscobel, Fennimore, Postville, Cuba City, Monona, Fayette,
Strawberry Point, Hazel Green, Dickeyville, Cassville, McGregor,
Garnavillo, Bloomington and Elgin.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
      4308 9208 4308 9118 4299 9116 4299 9106
      4313 9074 4316 9043 4251 9042 4251 9064
TIME...MOT...LOC 0104Z 307DEG 40KT 4310 9004 4290 9100 4308 9193

Lee
Local storm report, Jun 2, 8:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
813 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     2 SSW CUMMINGSVILLE     43.85N 92.29W
06/02/2020  E60 MPH          FILLMORE           MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:18 PM CDTTornado WarningARXMower27 min
Jun 2, 7:48 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted44 min
Jun 2, 8:54 PM CDTSpecial Weather StatementARXMower66 min
Jun 2, 9:11 PM CDTSpecial Weather StatementARXHouston64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.